Adderall Misuse and Overdose: What You Should Know

Adderall is a stimulant medication primarily used to treat narcolepsy and attention deficit hyperactivity disorder (ADHD). When prescribed in an appropriate dose by a doctor, the medication is effective in improving focus and concentration. When misused, the drug can have severe side effects that young adults and parents of teens should be aware of.
 
Adderall misuse is highest among 18-to-25-year-olds, according to research from the John Hopkins Bloomberg School of Public Health. The medication is commonly recognized as one of the “study drugs” used to boost academic performance for college-level students. A study by the NSDUH reports that full-time college students are twice as likely to use Adderall non-medically in comparison to same-age non-students. During stressful nights of studying, students sometimes use the stimulant to rejuvenate their energy and improve concentration.
 
Young adults who misuse the drug by taking more than prescribed or taking someone else’s prescription put themselves at risk for severe negative side effects. These symptoms can include insomnia, fever, dizziness, headaches, increased heart rate, mood swings, paranoia and depression. As a Schedule II category substance, like cocaine and OxyContin, it has a high potential for addiction and overdose when misused.
 
Overdose can take shape in many different ways. A person’s risk can depend on their age, the exact drug used, and whether they mixed it with other medications. Mixing it with other substances like alcohol heightens side effects and makes the user more prone to more serious health risks like heart arrhythmia or stroke psychotic episodes. Additionally, snorting the medication can cause nasal septum damage and exacerbate other negative side effects.

Signs of Misuse

  • Feeling foggy when not using
  • Taking more than prescribed
  • No prescription at all or using someone else’s
  • Trying to quit without success
  • Unusual talkativeness
  • Stealing or spending a lot of money
  • Changing sleep patterns
  • Academic decline
  • Lying about using it
  • Loss of appetite

Signs of Overdose

  • * If you suspect an overdose, call 911 and seek emergency help immediately*
      • Anxiety and panic attacks
      • Irregular heartbeat
      • Hallucinations
      • Severe confusion
      • Uncontrollable Tremors
      • Hyperventilating
      • Muscle pains
      • Loss of consciousness
      • Vertigo
      • Coma

If you or a loved one is struggling with drug misuse, please call us today, (803) 727-9300. Sign up for LRADAC’s prevention resource emails to stay in the know about trends in drug and alcohol consumption, as well as ways to prevent substance misuse in our community.

LRADAC is the designated alcohol abuse and drug abuse authority for Lexington and Richland Counties of South Carolina. The public, not-for-profit agency offers a wide array of prevention, intervention and treatment programs in locations convenient to residents of both counties. The agency has a budget of approximately $10 million and serves more than 5,000 clients per year.